FentaNYL is a synthetic opioid analgesic with potent analgesic activity and fewer side effects in comparison with morphine whose rapid onset of action has led to increasing use in postanesthesia care units (PACUs) and emergency departments (EDs). Analysts reviewed medication errors and adverse drug reactions (ADRs) involving intravenous (IV) fentaNYL that were reported to the Pennsylvania Patient Safety Authority. The predominant medication error event types associated with IV fentaNYL were wrong-dose/overdosage events and wrong-drug events. Of the reported wrong-dose/overdosage events originating in the administration node, almost 68% mention breakdowns during the pump-programming process. High-alert medications were involved in almost 70% of wrong-drug events with fentaNYL. The most common categories of care areas cited in ADR reports include procedural areas (43.2%), surgical areas (19.9%), and intensive care units (12.5%). Effective risk reduction strategies include restricting the use of patient-controlled analgesia with fentaNYL to anesthesia or pain management team members, establishing standardized protocols and order sets for pain management, and requiring an independent double check before administering IV fentaNYL doses.
Reproduced with permission of the copyright holder. Further use of the material is subject to CC BY-NC-ND license. (More information)